North Dakota, 2020

Hail and Damaging Winds in North Dakota, July 2, 2020

July 2, 2020 · NWS BIS · 11 events in 8 counties and zones

Thunderstorms developed ahead of a surface trough in an environment of very strong instability and enhanced deep layer shear. Initial storms produced primarily large hail, with a shift towards strong wind gusts later in the episode.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed ahead of a surface trough in an environment of very strong instability and enhanced deep layer shear. Initial storms produced primarily large hail, with a shift towards strong wind gusts later in the episode. The strongest thunderstorm wind gust was 75 mph, which occurred at the Minot Air Force Base in Ward County. The largest hail was the size of golf balls, and fell in the New England area of Hettinger County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 2, 1:28 PM MST, 52 minutes earlier.

Area forecast discussion, Jul 2, 1:28 PM MST, 52 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
328 PM CDT Thu Jul 2 2020

.SHORT TERM...(This evening through Friday)
Issued at 327 PM CDT Thu Jul 2 2020

The main concern for the short term period is chances for severe
thunderstorms.

Closed upper low continues to spin over central Alberta with a
positively tilted ridge axis from the Great Lakes to Texas. A pre-
frontal surface trough is analyzed from near Mohall to Buffalo, SD,
and is a bit farther west than previously expected. Convection
initiation appears to be underway along/just ahead of the surface
trough in southwest North Dakota where SBCIN is eroding. SPC
mesoanalysis places up to 5000 J/kg SBCAPE and around 40 kts
effective bulk shear over the area. Initial storms should remain
discrete. Upscale growth into clusters/linear segments is possible,
but not a certainty due to weaker mid/upper level forcing, and right-
moving Bunkers vectors would likely move discrete supercells away
from the surface boundary. The main hazard is expected to be very
large hail, with damaging winds also possible. The tornado threat is
marginal at best, mainly due to relatively high LCLs, but still
greater than zero. It is unclear how far north and east the threat
for severe weather may expand, mainly due to capping concerns.

Further to the east, sub-severe convection has been percolating over
central North Dakota along a corridor of strong low level southerly
flow. Much greater CIN and weaker shear will likely keep this
activity below severe limits.

There is potential for the development of additional convection
overnight from southwest into central North Dakota on the nose of a
low level jet and associated low to mid level moisture transport.
Forcing may be aided by mid level shortwave energy. This potential
is likely highly contingent on the latitudinal placement of the
LLJ/moisture transport, which may be influenced by remnant outflow
boundaries from convection this afternoon and evening. MLCIN will
obviously be present at this time of day. But interestingly, the RAP
does show a weakening trend in the cap after midnight CDT. If air
parcels are able to break through the EML, MUCAPE and effective bulk
shear would promote a severe threat, which may continue into Friday
morning.

Details on timing and location of convection Friday and Friday night
remain murky at best. There is general agreement for active
southwest flow aloft topping a Central Plains ridge, with strong
moisture advection in low level southerly flow. The trend in CAMs
has been for mostly dry weather during the afternoon, while some
global models suggest meandering MCSs through the day. The potential
for early morning convection further complicates the picture and
decreases predictability. However, the environment over this time
period will generally contain steep lapse rates, CAPE greater than
2000 J/kg, effective shear greater than 30 kts, and precipitable
water greater than one inch. Any storm/complex of storms will be
capable of producing large hail, damaging wind, and torrential
rainfall. Of particular concern is the potential for training
convection as Corfidi vectors are oriented perpendicular to moisture
transport vectors, with mean 700-300 mb winds less than 30 kts.

.LONG TERM...(Friday night through Thursday)
Issued at 327 PM CDT Thu Jul 2 2020

Above normal temperatures and chances for thunderstorms, some severe
with heavy rain, highlight the long term period.

Long range guidance continues to favor a stagnant weather pattern
through the middle of next week, with persistent Pacific Northwest
troughing and broad ridging from the Southern Plains to the Upper
Mississippi River Valley. This leaves the local area in an active
southwest to quasi-zonal flow pattern, with mostly above normal
temperatures, humid conditions, and daily chances for thunderstorms.
The hottest day is expected to be Independence Day, with afternoon
heat indices in the mid to upper 90s from south central North Dakota
into the James River Valley.

Forecast instability and shear parameters along with climatology
suggest any round of thunderstorms has the potential to include
severe weather. This thinking is supported by CIPS analogs, which
bring relatively higher probabilities (at least 15 percent) of
severe weather into at least part of North Dakota every single day.
Of greater concern may be the potential for heavy rain. Periods of
strong low level moisture transport are forecast to intercept east-
northeastward propagating MCSs in an environment with above normal
precipitable water and deep warm-cloud layers. This potential threat
looks to be maximized Saturday afternoon through Sunday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 115 PM CDT Thu Jul 2 2020

Scattered thunderstorms are possible through the forecast period,
mainly across southwest and central ND. Beyond this evening,
predictability of timing and location of storms is too low to
include a mention in the TAFs. Expect periods of IFR to LIFR
visibility, sporadic gusty winds, and possibly hail within
thunderstorms. Outside of storms, VFR conditions should prevail.
Southerly winds around 15-20 kts, gusting near 30 kts will
continue across central ND this afternoon, with lighter westerly
winds to the west. Winds will become light and variable overnight,
then southeasterly around 10 kts by Friday afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...Hollan
Hazardous weather outlook, Jul 2, 1:34 PM MST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
334 PM CDT Thu Jul 2 2020

NDZ003>005-010>013-017>023-025-031>037-040>048-050-051-032045-
Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-McKenzie-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley-
Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
334 PM CDT Thu Jul 2 2020 /234 PM MDT Thu Jul 2 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this afternoon through tonight.
Some storms may be severe across the southwest and central, with
large hail up to golf ball size and damaging winds to 70 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Numerous thunderstorms are forecast across western and central
North Dakota Friday through Sunday. Heavy rain is possible with
any storm, especially across central parts of the state. Severe
weather is also possible.

Daily chances for thunderstorms continue Monday through
Wednesday. Some storms may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather, including heavy
rainfall, to the National Weather Service in Bismarck.

NDZ001-002-009-032045-
Divide-Burke-Williams-
334 PM CDT Thu Jul 2 2020

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Numerous thunderstorms are forecast across western and central
North Dakota Friday through Sunday. Heavy rain is possible with
any storm, especially across central parts of the state. Severe
weather is also possible.

Daily chances for thunderstorms continue Monday through
Wednesday. Some storms may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather, including heavy
rainfall, to the National Weather Service in Bismarck.

Hollan

The radar

The Bismarck radar (KBIS), 128 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Stark

When
July 2, 2:20 PM MST to 2:23 PM MST
Where
Stark County, 0.47 mi W of Taylor
Measured
1.5 in hail
Reported by
Public
Coordinates
46.900, -102.430

Hail, Dunn

When
July 2, 2:46 PM MST to 2:50 PM MST
Where
Dunn County, 4.29 mi WSW of Marshall
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.100, -102.410

Hail, Dunn

When
July 2, 3:17 PM MST to 3:20 PM MST
Where
Dunn County, 8.63 mi NW of Marshall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.230, -102.440

Hail, Dunn

When
July 2, 3:28 PM MST to 3:31 PM MST
Where
Dunn County, 7.65 mi NNE of Halliday
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.450, -102.260

Hail, Hettinger

When
July 2, 3:50 PM MST to 3:57 PM MST
Where
Hettinger County, 0.69 mi N of New England
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
46.540, -102.850

Hail, Hettinger

When
July 2, 4:00 PM MST to 4:03 PM MST
Where
Hettinger County, 1.18 mi NW of New England
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
46.540, -102.870

Hail, Slope

When
July 2, 4:45 PM MST to 4:48 PM MST
Where
Slope County, 15.3 mi ENE of Amidon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.560, -103.020

Thunderstorm Wind, Ward

When
July 2, 6:12 PM CST to 6:14 PM CST
Where
Ward County, 1.96 mi ESE of (Mib)minot Afb
Measured
65 kt (75 mph) measured gust
Reported by
AWOS
Coordinates
48.420, -101.330

Thunderstorm Wind, Bottineau

When
July 2, 6:20 PM CST to 6:22 PM CST
Where
Bottineau County, 2.76 mi SE of Lansford
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.600, -101.330

A trained spotter estimated wind gusts to 70 mph.

Thunderstorm Wind, Rolette

When
July 2, 8:38 PM CST to 8:40 PM CST
Where
Rolette County, 0.83 mi SSW of Rolla
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.840, -99.610

Thunderstorm Wind, Burleigh

When
July 2, 8:52 PM CST to 8:54 PM CST
Where
Burleigh County, 0.69 mi S of (Bis)bismarck Muni A
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
46.770, -100.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903411, 903412, 903413, 903414, 903415, 903416, 903417, 903418, 903419, 903421, 903422.